Cold/Wind Chill, Douglas
- When
- December 30, 10:00 PM CST to December 31, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- AWOS
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Dangerously cold wind chills of -35 to -45 occurred overnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Dangerously cold wind chills of -35 to -45 occurred overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 6:42 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CST MON DEC 30 2013
.UPDATE...
ISSUED AT 642 PM CST MON DEC 30 2013
THE LIGHT SNOW OVER THE SOUTHERN TIER OF THE FA HAS ENDED AND HAVE
REMOVED POPS AFTER 01Z. NOT EXPECTING LES SHOWERS WITH A SW FLOW
ALONG THE SOUTH SHORE. CLOUDS WILL DRIFT OVER THE SOUTHERN THIRD
OF THE FA FOR A FEW MORE HOURS BEFORE CLEARING.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 332 PM CST MON DEC 30 2013
MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE
DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS EXPECTED TONIGHT.
A WIND CHILL WARNING IS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING FOR ALL OF NE MN AND DOUGLAS COUNTY WISCONSIN. A
WIND CHILL ADVISORY IS IN EFFECT AS WELL FOR THE REMAINING
COUNTIES IN NWRN AND NRN WI.
CLEAR SKIES AND WEAK SFC HIGH PRESSURE WILL MOVE IN FROM THE
NORTH TONIGHT AND ALLOW TEMPERATURES TO DROP RAPIDLY THIS EVENING.
A QUICK-MOVING SFC LOW IS CURRENTLY TRACKING THROUGH THE MID-MS
VALLEY REGION AND WILL MOVE EWD TONIGHT INTO THE CNTRL GREAT LAKES
AREA. AS THE HIGH BUILDS IN OVER THE NRN PLAINS...A WEAK SFC
PRESSURE GRADIENT WILL SET UP OVER PARTS OF ERN MN AND ADD ENOUGH
OF A WLY WIND COMPONENT TO PRODUCE DANGEROUSLY LOW WIND CHILL
VALUES.
TEMPERATURES WILL FALL INTO THE -20 TO -35 DEG RANGE TONIGHT. EXPECT
WIND CHILL VALUES AS LOW AS 35 TO 50 BELOW ZERO IN THE WARNING
AREA...WITH 20 TO 35 DEG BLO ZERO IN THE ADVISORY AREA. IN
CONDITIONS LIKE THIS...SKIN CAN FREEZE AND BECOME INJURED IN A
MATTER OF MINUTES.
THE WEAK LOW PRESSURE MOVING BY TO THE SOUTH WILL CONTINUE TO
TRIGGER A FEW LIGHT SNOW SHOWERS/FLURRIES OVER THE SRN HALF OF THE
NORTHLAND THROUGH EARLY THIS EVENING. MOST OF THE PRECIP WILL
TAPER OFF VERY QUICKLY...AND NOT AMOUNT TO MUCH.
TEMPERATURES WILL ONLY REACH INTO THE SINGLE DIGITS AND TEENS
BELOW ZERO ON TUESDAY...BEFORE ANOTHER DIP INTO THE FREEZER AGAIN
TOMORROW NIGHT.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 332 PM CST MON DEC 30 2013
TUESDAY NIGHT THROUGH THURSDAY NIGHT...THE VERY COLD STRETCH OF
WEATHER IS EXPECTED TO CONTINUE ACROSS THE NORTHLAND THROUGH THIS
PERIOD. THE GFS/GEM/ECMWF HAVE 850 HPA WNW TO NNW FLOW WITH
TEMPERATURES ABOUT -21 TO -25 DEGREES CELSIUS DURING THIS PERIOD.
HIGH PRESSURE AND LIGHT WINDS WILL FAVOR PLUMMETING TEMPERATURES AT
NIGHT THROUGH THIS PERIOD...WITH LIMITED RECOVERY DURING THE
DAYTIME. THERE COULD BE SOME PERIODS OF CLOUDIER SKIES...MAINLY
ACROSS THE SOUTHERN FORECAST AREA...AS SOME WEAK DISTURBANCES MOVE
THROUGH THE REGION. THE ARROWHEAD AND NORTHERN FORECAST AREA SHOULD
SEE THE COLDEST TEMPERATURES DUE TO THE CLEARER SKIES THROUGH THE
PERIOD. OVERALL...TEMPERATURES WILL BE ABOUT 15 TO 25 DEGREES BELOW
NORMAL. THERE COULD BE SOME LIGHT TO MODERATE LAKE EFFECT SNOWFALL
DURING THE MIDDLE OF THE WEEK FOR PARTS OF THE SOUTH SHORE IN NW
WISCONSIN DUE TO THE COLD WNW TO N FLOW OVER WESTERN LAKE SUPERIOR.
CONDITIONS MIGHT BE TOO DRY TO RESULT IN AN HEAVY LAKE EFFECT
SNOWFALL.
FRIDAY...IT LOOKS LIKE FRIDAY WILL TEMPORARILY BREAK THE COLD
WEATHER SPELL. THERE WILL BE INCREASING SOUTHERLY WINDS AHEAD OF A
STRONGER CLIPPER SYSTEM AND COLD FRONT. THE GFS/GEM/ECMWF HAVE 850
HPA TEMPERATURES INCREASING TO ABOUT -8 TO 0 DEGREES CELSIUS BY THE
LATE AFTERNOON. MOST OF THE MODEL GUIDANCE IS STILL IN THE LOW TEENS
OR SINGLE DIGITS FOR DAYTIME TEMPERATURES...WITH THE EXCEPTION OF
THE GEM...WHICH IS IN THE UPPER TEENS AND 20S. I SUSPECT THE GEM IS
ON THE RIGHT TRACK...SO I INCREASED THE HIGHS A COUPLE DEGREES OVER
THE MODEL BLEND.
FRIDAY NIGHT AND SATURDAY...THE CLIPPER SYSTEM AND COLD FRONT WILL
LIKELY BRING LIGHT TO MODERATE SNOW TO THE NORTHLAND AND PLUMMETING
TEMPERATURES OVER THE WEEKEND. THE HIGH TEMPERATURE FOR SATURDAY MAY
BE DECEIVING AS IT WILL PROBABLY OCCUR IN THE MORNING.
SATURDAY NIGHT AND SUNDAY...THE ARCTIC AIR WILL CONTINUE TO POUR
INTO THE NORTHLAND...LEADING INTO ANOTHER STRETCH OF VERY COLD
WEATHER THAT WILL LIKELY AFFECT THE NORTHLAND FOR AT LEAST THE FIRST
HALF OF NEXT WEEK. THERE COULD BE LIGHT TO MODERATE LAKE EFFECT SNOW
FOR PORTIONS OF THE SOUTH SHORE IN NW WISCONSIN FOR THE REST OF THE
WEEKEND DUE TO THE COLD W TO NW FLOW OVER WESTERN LAKE SUPERIOR.
SOME OF THE MODELS ALSO SUGGEST MINOR DISTURBANCES COULD BRING SOME
LIGHT SNOW TO PARTS OF THE NORTHLAND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 507 PM CST MON DEC 30 2013
VFR THROUGH THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -25 -12 -26 -1 / 0 0 10 10
INL -33 -16 -41 -6 / 0 0 0 0
BRD -25 -10 -18 0 / 0 0 10 10
HYR -22 -9 -22 4 / 0 0 10 10
ASX -17 -7 -16 5 / 0 10 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING FROM 10 PM THIS EVENING TO NOON CST TUESDAY
FOR MNZ010>012-018>021-025-026-033>038.
WI...WIND CHILL WARNING FROM 10 PM THIS EVENING TO NOON CST TUESDAY
FOR WIZ001.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO NOON CST TUESDAY
FOR WIZ002>004-006>009.
LS...NONE.
&&
UPDATE...GSF
SHORT TERM...BJT
LONG TERM...GROCHOCINSKI
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 340 PM CST MON DEC 30 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 340 PM CST MON DEC 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUS WIND CHILL VALUES...FROM 35 TO 50 BELOW ZERO...ARE EXPECTED AGAIN TONIGHT. WIND CHILL ADVISORIES AND WARNINGS ARE IN EFFECT FROM THIS EVENING THROUGH TUESDAY MORNING. TAKE THE NECESSARY PRECAUTIONS IF VENTURING OUT TONIGHT. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE BITTERLY COLD ARCTIC AIR MASS WILL CONTINUE ACROSS THE NORTHLAND THROUGH THE MIDDLE OF THE WEEK. A CLIPPER SYSTEM IS EXPECTED TO MOVE ACROSS THE UPPER MIDWEST FRIDAY NIGHT AND SATURDAY...AND POTENTIALLY PRODUCE SIGNIFICANT SNOWFALL ACROSS THE REGION. ANOTHER ARCTIC BLAST IS POSSIBLE BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-311200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 340 PM CST MON DEC 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOUTHERLY WINDS WILL DEVELOP AND INCREASE ACROSS WESTERN LAKE SUPERIOR FRIDAY. THE WINDS AND RESULTING WAVES COULD RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG PARTS OF THE NORTH SHORE WITH THE GREATEST THREAT FOR STRETCHES OF THE NORTH SHORE NORTHEAST OF TACONITE HARBOR. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490836.